Illinois, 2003

Flash Flooding and Hail in Illinois, July 18, 2003

July 18, 2003 · NWS ILX · 9 events in 5 counties and zones

5 thunderstorm wind, 3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 18, 2:00 AM CST, 2 hours earlier.

Area forecast discussion, Jul 18, 2:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT FRI JUL 18 2003

FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS EARLY TODAY IS EXPECTED TO
MOVE INTO SOUTHERN ILLINOIS THIS EVENING. ELEVATED CONVECTION...FED
BY WESTERLY LOW-LEVEL JET...CONTINUES TO DEVELOP OVERNIGHT. GFS
HANDLES THE QPF FIELDS BEST WITH THIS EARLY MORNING RAINFALL...AND
WL CONTINUE TO HIGHLIGHT EASTERN AREAS FOR POTENTIAL OF HEAVY
RAINFALL INTO EARLY AFTERNOON. THUNDERSTORM CHANCES CONTINUE ACROSS
THE REMAINDER OF CENTRAL ILLINOIS WITH THE PASSAGE OF THE SURFACE
FRONT. BELIEVE ETA HAS BETTER HANDLE ON THE MOVEMENT OF THE FRONT.
LIKE ITS SLOWER FRONT DEPICTION...AS NUMEROUS WAVES ALONG THE FRONT
LIKELY TO KEEP IT FROM MOVING THROUGH AS QUICKLY AS GFS SUGGESTS.
THIS KEEPS CHANCE OF THUNDER IN SOUTHEAST THROUGH EARLY EVENING.

NEXT WAVE TO BRING PRECIPITATION CHANCES TO CENTRAL ILLINOIS LATER
SUNDAY. MODELS IN AGREEMENT THAT THE MAIN FRONT TO MOVE THROUGH
DURING THE DAY MONDAY. BEFORE THIS...FEATURES ENHANCING PCPN CHANCES
MORE DIFFUSE. AFTER THE FRONTAL PASSAGE MONDAY...00Z GFS RUN IN GOOD
AGREEMENT WITH PREVIOUS CYCLE THAT LONGWAVE TROF WILL DIG OVER THE
GREAT LAKES REGION...BRINGING COOLER SUMMERTIME TEMPS TO REGION. WAS
TEMPTED TO BRING LOW DAYTIME PCPN CHANCES INTO FORECAST WITH COLD
TEMPS ALOFT. SURROUNDING OFFICES DRY AND CHANCES FAIRLY LOW...SO
LEFT OUT FOR NOW.

ONLY MINOR TWEEKS TO TEMPERATURE FORECASTS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 17, 10:50 AM CST, 17 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND
ISOLATED TORNADO.  THE PRIMARY LOCATION WILL BE MAINLY ALONG AND
NORTH OF A JACKSONVILLE TO DANVILLE LINE.  A COLD FRONT WILL MOVE
THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE
THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE
ACROSS ILLINOIS.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.  THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF
A TAYLORVILLE TO PARIS LINE.  ANOTHER SYSTEM WILL APPROACH ILLINOIS
ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE SUNDAY INTO EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH

In the hours before

Special weather statement, Jul 18, 2:04 AM CST, 1 hour 56 minutes before
ILZ027>031-036>038-041>046-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS
OF CENTRAL ILLINOIS HAS EXPIRED. THIS INCLUDED AREAS AROUND
GALESBURG...PEORIA...BLOOMINGTON...LINCOLN...CHAMPAIGN...AND
DANVILLE.

THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF ILLINOIS AT 3 AM.
WHILE ISOLATED SEVERE WEATHER IS STILL POSSIBLE IN THIS AREA...
FLOODING RAIN WILL BE MORE OF A THREAT.

FURTHER NORTHWEST...A THREAT OF SEVERE WEATHER MAY DEVELOP AGAIN
TOWARD SUNRISE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

GEELHART

The radar

The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 18, 4:00 AM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -90.567

Several trees and power lines were blown down.

Thunderstorm Wind, Christian

When
July 18, 4:20 AM CST to 4:35 AM CST
Where
Christian County, Taylorville
Measured
62 kt (71 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -89.300

Numerous trees were blown down as well as power poles and power lines. Several of the trees fell onto houses in Taylorville causing minor to moderate damage. No injuries were reported.

Hail, Christian

When
July 18, 5:10 AM CST to 5:13 AM CST
Where
Christian County, Rosamond
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.383, -89.167

Thunderstorm Wind, Cass

When
July 18, 6:41 AM CST
Where
Cass County, 1 mi SW of Beardstown
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -90.450

A large tree was blown down across US 67 on the southwest side of Beardstown.

Thunderstorm Wind, Schuyler

When
July 18, 6:45 AM CST to 7:04 AM CST
Where
Schuyler County, Brooklyn
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.233, -90.767

Several trees and power lines were blown down.

Thunderstorm Wind, Scott

When
July 18, 7:00 AM CST to 7:25 AM CST
Where
Scott County, Bluffs
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -90.533

Several trees, tree limbs and power lines were blown down.

Flash Flood, Schuyler

When
July 18, 7:52 AM CST to 9:00 AM CST
Where
Schuyler County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Very heavy rain fell in a short amount of time. Numerous roads were briefly flooded due to the heavy rain.

Flash Flood, Scott

When
July 18, 10:30 AM CST to 12:00 PM CST
Where
Scott County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Very heavy rain fell in a short amount of time. Numerous roads were briefly flooded due to the heavy rain including Illinois Route 106. In Bluffs, several basements were flooded. No injuries were reported.

Flash Flood, Shelby

When
July 18, 10:30 AM CST to 12:30 PM CST
Where
Shelby County, 1 mi S of Oconee
Reported by
LAW ENFORCEMENT
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Very heavy rain fell in a short amount of time. Numerous roads were briefly flooded due to the heavy rain including US Route 51 south of Oconee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330485, 5330486, 5330487, 5330488, 5330489, 5330490, 5330491, 5330492, 5330493.